Geometric & Functional Analysis GAFA

, Volume 13, Issue 4, pp 671–680 | Cite as

Sharp rate of average decay of the Fourier transform of a bounded set

Original Article


Estimates for the decay of Fourier transforms of measures have extensive applications in numerous problems in harmonic analysis and convexity including the distribution of lattice points in convex domains, irregularities of distribution, generalized Radon transforms and others. Here we prove that the spherical L2-average decay rate of the Fourier transform of the Lebesgue measure on an arbitrary bounded convex set in $\mathbb{R}^{d}$ is

$${\bigg(\int_{S^{d-1}}{\big|\widehat{\chi}_B(R\omega)\big|}^2d\omega \bigg)}^{{1}/{2}} \lesssim R^{-\frac{d+1}{2}}.\eqno(*)$$

This estimate is optimal for any convex body and in particular it agrees with the familiar estimate for the ball. The above estimate was proved in two dimensions by Podkorytov, and in all dimensions by Varchenko under additional smoothness assumptions. The main result of this paper proves (*) in all dimensions under the convexity hypothesis alone. We also prove that the same result holds if the boundary of ∂Ω is C3/2.


((no keywords)) 

Mathematics Subject Classification (2000).

((no classification)) 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Birkhäuser-Verlag 2003

Authors and Affiliations

  1. 1.Dipartimento di IngegneriaUniversità di BergamoDalmine BGItaly
  2. 2.Department of MathematicsUniversity of MissouriColumbiaUSA

Personalised recommendations